Alert archive / Kentucky / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 4, 2023, 4:22 PM EDT for Bell County, Harlan County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2023, 4:22 PM EDT (20:22 UTC)
- Expired
- Jun 4, 2023, 4:51 PM EDT
- In force
- 29 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bell County, KY, Harlan County, KY
The radar
The Knoxville radar (KMRX), 60 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1728 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750
WUUS53 KJKL 042022
SVRJKL
KYC013-095-042100-
/O.NEW.KJKL.SV.W.0049.230604T2022Z-230604T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
422 PM EDT Sun Jun 4 2023
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Southwestern Harlan County in southeastern Kentucky...
Southeastern Bell County in southeastern Kentucky...
* Until 500 PM EDT.
* At 421 PM EDT, a severe thunderstorm was located over Hensley
Store, or 9 miles south of Harlan, moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cubage and Martins Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3675 8359 3678 8328 3676 8324 3673 8323
3670 8334 3667 8343 3667 8353 3665 8354
3664 8357
TIME...MOT...LOC 2021Z 074DEG 11KT 3670 8338
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JP1 follow-up statement
266
WWUS53 KJKL 042051
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
451 PM EDT Sun Jun 4 2023
KYC013-095-042059-
/O.CAN.KJKL.SV.W.0049.000000T0000Z-230604T2100Z/
Harlan KY-Bell KY-
451 PM EDT Sun Jun 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARLAN AND
SOUTHEASTERN BELL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has moved into Virginia. Therefore, the warning has been
cancelled. However gusty winds are still possible with this
thunderstorm.
LAT...LON 3675 8359 3678 8328 3676 8324 3673 8323
3670 8334 3667 8343 3667 8353 3665 8354
3664 8357
TIME...MOT...LOC 2048Z 074DEG 11KT 3668 8348
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:00 PM EDT, 22 minutes earlier.
Area forecast discussion, Jun 4, 4:00 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 400 PM EDT Sun Jun 4 2023 .UPDATE... Issued at 1215 PM EDT SUN JUN 4 2023 Areas of dense valley fog which had formed mainly over portions of the Big Sandy River basin hung on until between 10 and 10:30 am due to overachieving convection from yesterday evening in the region. Temperatures are running a few degrees cooler compared to yesterday at this time. Forecast highs look right on target, with mid to upper 80s common by late this afternoon. Isolated to widely scattered convection will threaten the southeast half of the forecast area today, with a diffuse inverted trough still in place. Forecast DCAPE is still above 1000 J/kg this afternoon, but the better gradient looks to push off into the Tennessee Valley with time and low level lapse rates will not be quite as steep compared to yesterday. Still, some locally stronger wind gusts can not be completely ruled out in the strongest cells. Updates have been sent. UPDATE Issued at 735 AM EDT SUN JUN 4 2023 Current forecast remains on track so have just added in the latest obs and trends for the T/Td/Sky grids. These updates have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Monday) Issued at 440 AM EDT SUN JUN 4 2023 08Z sfc analysis shows high pressure to the north of the area with lower pressure in the south. This has put eastern Kentucky in an environment where clouds and any convection tend to drift east to west. A few of these storms affected far eastern parts of the JKL CWA yesterday evening and left behind some needed rainfall. This in turn has led to areas of dense valley fog forming through Martin and Pike counties most clearly, but also affecting nearby places. The mostly clear skies and light winds were also a contributing factor. Accordingly, an SPS and social media post have been issued highlighting the dense valley fog in these areas early this morning. Otherwise, a small ridge to valley temperature difference is occurring with readings ranging from the mid 50s in the eastern sheltered spots to the low to mid 60s in the more open terrain and on most hills. The models remain in good agreement aloft through the short term portion of the forecast. They all depict a continuation of the retrograding pattern over the region. However, the ridge to the northwest will move further away while a closed low 5h tough approaches from the New England coast sending height falls and mid level energy into Kentucky from the northeast. The initial impulse will slip through this part of the state this morning mainly affecting our southern zones while the next one arrives late on Monday. Each of these features should be enough to help generate localized and spotty convection both this afternoon and again on Monday afternoon. The small model spread has warranted using the blended NBM guidance as the starting point for the grids with little in the way of adjustments needed. Sensible weather will feature more warm conditions under partly to mostly sunny skies. However the higher resolution near term models are indicating that some of the smoke from the Canadian fires will drift into the area and add a bit of haze while also affecting sky cover, especially on Monday. Otherwise, tracking the upper level influences some small convection is favored in the Cumberland Valley this afternoon into the early evening, with similar chance on Monday. Most places will stay dry though with even spots seeing the convection not easing their rain deficits by much. Improvement may not arrive until later in the week for the majority of the area. The main adjustments to the NBM starting point were to again include more terrain details at night for the temperatures, lower afternoon dewpoints, and also to incorporate the CAMs PoPs through the period for timing and spatial details. .LONG TERM...(Tuesday through Sunday) Issued at 400 PM EDT SUN JUN 4 2023 Key Points: * Dry and hot to start before a cold front drops in from the north and brings scattered showers and storms to the area on Wednesday. * Temps Start out in the mid 80s before cooling into the mid to upper 70s through Saturday. The long term will start off with a blocky pattern across North America with a large upper level trough covering eastern Canada and into the Northeast, Mid Atlantic and into the upper Great Lakes. An upper level cut off low will sit across California and into the Great Basin region while high pressure sits between these two features. A surface high centered to our northwest will control our area through Tuesday night. An upper low centered within the eastern trough will churn across Nova Scotia and New Brunswick Canada and will eventually swing multiple short wave disturbances southward through Ontario and into the Upper Great Lakes. A short wave will drop through the Ohio Valley on Wednesday which will bring scattered showers and storms to the area. A lingering threat for showers and storms will continue into Thursday but should remain confined to the higher terrain along the south. Upper level flow will remain from the northwest and will keep temps a bit cooler through Saturday before flow becomes more zonal and surface winds become gain a southerly component. Global model agreement begins to deteriorate toward the end of the period so decided to stick close to the NBM which brings in precipitation Saturday night. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 152 PM EDT SUN JUN 4 2023 VFR conditions will prevail through the majority of the period. Isolated convection will likely occur through 02z, keeping a small threat of temporary and localized MVFR or worse conditions in place. This isolated convection will likely remain just southeast of a line from KSJS to KSME, so have not included any mention in the TAFs. Once the convection dies off early this evening, valley fog will develop once again overnight into early Monday morning, bringing MVFR or lower conditions. Have included some MVFR fog at KSME between 08 and 12z, with increased low level moisture in place. Will keep the rest of TAF sites fog-free for now. The fog will burn off by around 14z, with a return of VFR conditions. Winds will be variable at around 5 kts or less through the period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEOGERIAN SHORT TERM...GREIF LONG TERM...BATZ AVIATION...GEOGERIAN
Hazardous weather outlook, Jun 4, 12:08 PM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1208 PM EDT Sun Jun 4 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051615- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1208 PM EDT Sun Jun 4 2023 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...This afternoon and tonight. Thunderstorms will be possible through early this evening, mainly south of the Mountain Parkway. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible during the afternoon and early evening hours of Monday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. JKL
In the hours before
Special weather statement, Jun 4, 3:56 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
356 PM EDT Sun Jun 4 2023
KYZ087-088-042045-
Bell KY-Harlan KY-
356 PM EDT Sun Jun 4 2023
...A strong thunderstorm will impact portions of southwestern Harlan
and east central Bell Counties through 445 PM EDT...
At 356 PM EDT, Doppler radar was tracking a strong thunderstorm over
Peepace Store, or near Harlan, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Peepace Store and Sunshine around 400 PM EDT.
Martins Fork, Mary Alice, Teetersville and Elcomb around 405 PM
EDT.
Liggett, Hensley Store and White Star around 410 PM EDT.
Other locations in the path of this storm include Kentenia, Tremont,
Wallins Creek, Coldiron, Pathfork, Cubage, Black Snake, Blackmont,
Molus and Stony Fork Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3685 8354 3685 8326 3674 8316 3674 8320
3673 8323 3670 8334 3667 8343 3667 8352
TIME...MOT...LOC 1956Z 084DEG 10KT 3674 8330
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:32 PM EDT | Special Weather Statement | JKL | Morgan | 43 min |
| Jun 4, 3:56 PM EDT | Special Weather Statement | JKL | Harlan | 49 min |
| Jun 4, 4:05 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan | 40 min |
| Jun 4, 5:07 PM EDT | Special Weather Statement | JKL | Bell | 23 min |
| Jun 4, 5:33 PM EDT | Special Weather Statement | JKL | Bell | 27 min |
| Jun 4, 5:58 PM EDT | Special Weather Statement | JKL | Bell | 32 min |
| Jun 4, 6:34 PM EDT | Special Weather Statement | JKL | Jackson | 26 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.